Hi My name is Patricia from South Africa. I have been HIV posetive for 14 year and i am 30 years old, married with two beautiful HIV neg kids and husband who is also neg. I have started experiencing an unexplainable pain on my feet. If feels like i have just put my feet in boiling water. The pain is on the skin. I dont know what to do and how to explain it because nobody understand it, it is so terrible that when it hits me i feel it in my heart. Please...help or suggest tests.
You may be experiencing peripheral neuropathy (distal painful peripheral neuropathy). It may be exacerbated by certain HIV medicaments. I'll reprint below some information from the archives that I hope will be helpful.
Neuropathy problem Oct 20, 2010 I started taking efavirenz,tenofovir,lamivudine in November 2008, ever since i have pains in my feet, but the left one is worse. It seems as if the pain is getting worse day by day. I talked to my doctor and he thinks is the side effects of medication. Do you think changing treatment is an option? If yes, which medication would you suggest?
Response from Dr. Frascino
It would be somewhat unlikely that your current antiretrovirals are the cause of your pains in your feet. Distal sensory polyneuropathy is seen much more commonly with ddI (Videx), d4T (Zerit) or ddC (Hivid). I would suggest you have an evaluation by an HIV-knowledgable neurologist as your next step. I'll reprint below some information from the archives about HIV-related neuropathy.
reversing neuropathy (TREATMENT OF PERIPHERAL NEUROPATHY, 2010) Sep 17, 2010
hi, just want to know if there is anything i can do to reverse neuropathy in my toes and feet. i am 46, male, fit and healthy, v/l undetctable, cd4 approx 500. i am told it was caused by stavudine which i stopped taking about a year ago, greatly reduceing the problem. however i still have it, and it isnt going away. i am currently on isentress and truvada, i am also taking l-carnatine and co-q 10.what can i do to heal this problem? also on another topic do you thoink TRIM5a will prove to be a genuine HIV cure? and if so what would the time line likely be, assuming it all goes well? thanks heaps, you guys rock-hard.
Response from Dr. Frascino
D4T-induced distal sensory neuropathy is indeed annoying! (I have it as well.) We don't have a quick (or even slow) fix for this side effect/toxicity yet. I'll repost below a link to a recent article which provides information about neuropathy that summarizes where we are in diagnosing and treating this uncomfortable condition.
As for TRIM5a, it's way too early to predict if it will be a "genuine HIV cure" or how long it will take to get to prime time (be readily accessible). So the best I can offer is to recommend you stay tuned. We'll keep yo posted as more information on this and other potentially promising treatment options becomes available. In the meantime, I'll try to stay "rock hard."
FACT SHEET Peripheral Neuropathy December 14, 2010
What Is Peripheral Neuropathy?
Peripheral neuropathy (PN) is a disease of the peripheral nerves. These are all the nerves except for the brain and spinal cord.
About 30% of people with HIV develop PN. Some PN is a breakdown of the nerve endings (axons) that send sensations to the brain. Sometimes, PN is damage to the coating of nerve fibers (myelin). This affects the transmission of pain signals to the brain.
PN can be a minor nuisance or a disabling weakness. It is usually a feeling of pins and needles, burning, stiffness, or numbness in the feet and toes. It can also be tickling sensations, unexplained pain, or sensations that seem more intense than normal. PN symptoms can come and go. Serious PN can cause difficulty walking or standing.
What Causes PN?
PN can be caused by HIV infection of nerve cells, by drugs used to treat HIV or other health problems, or other factors. Risk factors for PN include higher HIV viral load, diabetes, age greater than 50, and heavy alcohol use. Other risk factors are the use of cocaine or amphetamines, cancer treatments, thyroid disease, or deficiency of vitamin B12 or vitamin E. A study in 2009 found that Hispanics may have a higher rate of PN. The researchers suggest followup studies.
Several HIV drugs can cause PN. The most important are the "d" drugs; ddI (didanosine, Videx), and d4T (stavudine, Zerit). Hydroxyurea, which is sometimes combined with antiretroviral drugs, increases the risk of PN.
Zidovudine (Retrovir), abacavir, non-nucleoside reverse transcriptase inhibitors (NNRTIs), and protease inhibitors do not appear to cause PN.
How Is PN Diagnosed?
No laboratory testing is needed to diagnose PN. The signs and symptoms are enough. Special tests may be needed to find the cause of PN. These tests measure tiny electrical currents in nerves and muscles. The amount or speed of these electric signals drops with different types of PN. However, many patients with PN are not diagnosed correctly.
How Is It Treated?
Talk to your health care provider about discontinuing any drugs that might be causing PN. Drug-induced PN normally goes away totally if the drugs are stopped when PN first appears. However, this can take as long as eight weeks. If you continue to take the drugs, the nerve damage might become permanent.
Non-drug treatments: Some simple things can reduce the pain of PN:
wear looser shoes don't walk too far don't stand for too long a time soak your feet in ice water A recent study showed the benefit of smoking marijuana (see fact sheet 731) to relieve PN pain.
Drug treatments: No drug has been approved to repair nerve damage. Some health care providers use drugs developed to treat seizures, such as gabapentin (Neurontin) or phenytoin (Dilantin). Antidepressants such as amitriptyline may also help. L-acetyl-carnitine (also called acetyl-l-carnitine or acetyl carnitine) has shown initial good results.
Treatments depend on how serious the symptoms of PN are.
Mild symptoms: Ibuprofen can be used. Moderate symptoms: Amitriptyline or nortriptyline can be used. These anti-depressants increase the brain's transmission of nerve signals. Other treatments include Neurontin, an anticonvulsant drug; and a gel containing the anesthetic lidocaine. Severe symptoms: Narcotic pain relievers such as codeine or methadone can be used. The anti-seizure medication pregabalin (Lyrica) is also used to reduce PN pain. However, a study in 2010 found no benefit to pregabalin. Other drugs being used for PN include patches or creams for local treatment. These contain the anesthetic lidocaine, or capsaicin, the chemical that gives hot chili peppers their heat.
Nutrient therapies: Nutrient therapies have been studied for PN caused by diabetes.
B vitamins: Several B vitamins are useful in treating diabetic neuropathy. These include biotin, choline, inositol, and thiamine. They appear to improve nerve function. Alpha-lipoic acid may help protect nerves from inflammation. Gamma linolenic acid, found in evening primrose oil, has reversed nerve damage in some diabetics. Magnets: A recent study found that socks containing magnets relieved diabetic neuropathy in most cases. However, they were less effective for foot pain due to other causes.
More information on PN is available from The Neuropathy Association at www.neuropathy.org and in the book Numb Toes and Aching Soles: Coping With Peripheral Neuropathy, by John A. Senneff.
The Bottom Line
Peripheral neuropathy is a disease of the nervous system. It causes strange sensations, especially in the feet, legs, and fingers, and can cause pain. The pain might be mild, or so severe that it prevents someone from walking.
Tell your health care provider immediately if you have any signs of PN. You will probably stop taking any drugs that can cause PN. If that doesn't take care of the problem, you may be tested to see what's causing the PN. There are different treatments for different causes of PN.
Drugs can be used to control the pain of PN, and several nutrient therapies might help repair nerve damage.
This article was provided by AIDS InfoNet. You can find this article online by typing this address into your Web browser: http://www.thebody.com/content/art6077.html